MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 FEMUR Ø4,2X340 MM; SURGICAL INSTRUMENT MOTORS AND ACCESSORIES/ATTACHMENTS

STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 FEMUR Ø4,2X340 MM; SURGICAL INSTRUMENT MOTORS AND ACCESSORIES/ATTACHMENTS
Catalog Number 18064265
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
When the surgeon tried to re-drill a proximal oblique hole of t2gtn which was once drilled, the drill broke off inside the patient's bone with noise like the drill and the nail interfering.The broken drill was completely removed from the patient.The surgery was continued with another same one.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event that drill, tri-flat t2 femur ø4,2x340 mm was alleged of issue -a (instruments - drill - broken) could be confirmed, since the device was returned for evaluation and it matches the alleged failure mode.Visual inspection of the returned device confirmed that the drill was broken.The breakage surface shows smooth structure.Plastic deformation was not found.Based on the visual inspection of fractured surface it can be concluded that the product has undergone typical brittle fracture due to high torsional overload.The device history record was not reviewed as stryker devices are inspected before being released for distribution, if any deviation would have been noticed, a nonconformance would have been raised.This is the first reported case with this lot number, the device can be therefore confirmed faultless prior the distribution.A review of the labeling did not indicate any abnormalities.Based on the investigation, the most likely root cause is attributable to a user (us) related issue (improper handling or use of device).The breakage may be caused by drilling under misalignment and / or contact with a nail.Moreover, it has to be ascertained that the cutting edges of the drill returned are covered with dents.The use of a drill with dents on cutting edges requires unintended high forces to achieve a drilling progress at all.Further, it cannot be excluded that the drill returned had been pre-damaged during former surgeries.The brochure ¿instructions for cleaning, sterilization, inspection and maintenance¿ help to determine whether an instrument is in good condition or must be replaced due to excessive wear or obvious defects.If any further information is provided, the complaint report will be updated.

Brand Name
DRILL, TRI-FLAT T2 FEMUR Ø4,2X340 MM
Common Device Name
SURGICAL INSTRUMENT MOTORS AND ACCESSORIES/ATTACHMENTS
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key7827320
Report Number0009610622-2018-01038
Device Sequence Number1720017
Product Code HWE
UDI-Device Identifier04546540196781
UDI-Public04546540196781
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18064265
Device Lot NumberKU91267
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/07/2018
Initial Date Received by Manufacturer 08/01/2018
Supplement Date Received by Manufacturer12/06/2018
Initial Report FDA Received Date08/29/2018
Supplement Report FDA Received Date01/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;